Announcement

Collapse
No announcement yet.

Anyone else take steroids for their IC?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • toesockslisa
    replied
    Wow!

    A pharmacist for a husband - and one who studies IC at that! What a blessing! That must be really very nice. I'm glad he is looking into this - I find it really interesting too and I appreaciate you posting a reply and letting me know you've thought about it too. If you end up giving a round of steriods a go, you'll have to let me know what you think - I have heard that many IC patients don't really like them and that they can cause flare-ups, so that can be a scary thought. For some reason though, it's one of the best things I've run into yet

    Leave a comment:


  • A. Marie
    replied
    Hi -
    My husband is a pharmacist and actually did his dissertation on pharmaceutical treatments for IC patients. He has done a lot of research. Your post caught my eye because we were driving in the car yesterday and talking about what to do about my current flare up. He suggested a round of steroids for the exact purpose you are describing, reduce the inflammation and recharge the immune system. Like many people's responses suggest, most Dr.'s are reluctant to prescribe steroids because of various side effects. Understandable, yet we both think this is an overlooked treatment that could possibly be very beneficial. I'm going to look into it more. I'm glad to hear it's helping you.

    Leave a comment:


  • toesockslisa
    replied
    A copy of a post

    This is a copy of a thread that I just posted - I figured I'd put if a few extra places in case someone ran into it that might be familiar with what I'm talking about. Thanks for listening!
    Hey all -

    My doctor has me go on a round of steriods when I get sick. My pain-killers stop working effectively and I get extrememly achy all over my body, kind of like the flu, but worse. Then I go on the steriods, and he says it is a way for the body to fight some kind of viral infection that may not heal otherwise. I think I have a weak immune system because I've had to do this several times and was just diagnosed with IC in June of 2006.

    However, every time I go on the steriods I feel tons better! My pain levels go down, I have more energy, I can go out and even sit and stand up for longer periods of time, and my nausea goes away and I eat just about everything in sight! Despite the weight gain, I really like the steriods a bunch.

    While I'm on the steroids (Dexamethasone), I am able to start to recondition myself - I have more energy and less pain, at least enough to the point where I can be more productive with my physical therapy and pool exercises. Sadly though, as soon as I get off the steroids, I feel back to my 'normal' pain-filled life. Not that I don't feel pain on the steroids, because I definitely still do - but the difference between the two is very significant!

    My doctor is saying that it is actually a good sign that my body responds well to the steroids. He says it is probably treating an inflammation, and that it's very possible that many of my pain problems are because of all of this inflammation in my body. Has anyone heard of this?

    A couple of visits ago, my doctor started me on an non-steroidal anti-inflammatory (Indomethacin), because this is of course much safer than just being on steroids all the time. Sadly though, it didn't work. I think he has some other things he'd like to try, but I just thought I'd see if this problem sounds familiar to anyone else and if they'd had success with trying something for it.

    Thanks to all of you out there and may God bless you!

    Leave a comment:


  • jen74
    replied
    Hi Donna.
    I knew what you meant by the fluid retention, I was just thinking that maybe since the oral steroids can cause swelling, that maybe the steroid they put in the instill I had is causing me some swelling and therefore causing the urine retention I get after the instill. I am not sure, it is just a thought.
    Did the instills you had with the steroids help you at all Donna?
    Jen

    Leave a comment:


  • jen74
    replied
    Hi Lori.
    Thanks for the info. I am glad your doctor is at least willing to work with you. I have yet to find a doctor who will work with me. I am 100% positive that my urogyne I see would never prescribe me any type of steroid regardless of any info I bring to her. She is very closed minded and seems to stick with believing in only her opinion. I have another appointment with a new urogyne on April 18th, but I dont hold my hopes up that high anymore when it comes to seeing these doctors as I have yet to find one who is that good. I had my second instill Friday and I feel sooo awful today. I thought these instills were suppose to make me better not worse. The doctor says I have to do them once a week for six weeks. I dont know, I think that if I was going to feel any improvement, wouldn't I feel it by the second instill, or at least some improvement? I just dont know. I guess I will wait a day or so. I thought I may even have an infection from the instill, though I did take the macrobid antibiotic before the instill, and today I did the at home UTI test, but it was negative, but those things dont usually pick up my infections anyhow. I will see how it goes today. Thanks for the info. Do you have any side effects from the cyslosporine?
    Jen

    Leave a comment:


  • ICNDonna
    replied
    Just to clarify, by fluid retention, I mean fluid in the tissues throughout my body, such as swelling in the hands and feet. It did NOT cause urine retention.

    Donna

    Leave a comment:


  • jen74
    replied
    Hi Donna.
    That is intersteting what you said about the oral steroids causing fluid retention for you. I know that oral prednisone can do that. But I also had the steroids put into my bladder with the instillation and wondered if it could be the culprit in making me not able to pee right after and causing the urine retention that I get right after the instill. I had my second intill Friday and I feel just awful today and my bladder feels so swelled, actually my whole pelvic area feels that way. I also thought maybe I have an infection, but it is so hard to tell the difference when I have all this pain.
    Thanks for replying Donna, I appreciate it.
    Jen

    Leave a comment:


  • ICLori
    replied
    Hi, Jen, my urogyn prescribed it only after I brought in a couple of studies (posted under the Cyclosporine-A section in the Experimental treatments, go to that section, click on the very bottom to indicate you want ALL posts from the beginning and not just the ones in the last week) to show him, showing that there was a high success rate in Cyclosporine-A on IC patients. He had never heard of CyA for IC before that. Actually, I think my doctor doesn't know much about IC in general. I have had to serve as my own doctor, generally.

    Blessings,
    Lori

    Leave a comment:


  • ICNDonna
    replied
    I have had steroids instilled in my bladder and it did help temporarily. And I took them orally for an allergic reaction. In spite of the fact that I took them for several weeks, it didn't make any difference in my IC. What it did do was cause swelling and fluid retention while it was fighting the allergy. I had to ease completely away from the steroids before the swelling went away.

    Donna

    Leave a comment:


  • jen74
    replied
    Hi Lori.
    Wow, that is great that this drug is helping you. I wish only I could get my doctor to even try and prescribe something to me. I know my IC is definitely autoimmune related as I have alot of other issues that point to that. I have a slightly elevated ANA blood test in a nucleolar pattern,plus I have a elevated sed-rate and c-reactive protein. But yet I cant get no help. It is ridiculous really. I thought about going back to see the rheumy doctor, but I dont even think they would conside or even know about IC for that matter. Was it your uro who prescribed the cyclosporine to you?
    Jen

    Leave a comment:


  • ICLori
    replied
    Hi, Jen, I never tried steroids, but I'm on an immunosuppressant which is the only drug that has really helped me over the long haul with IC. So I absolutely think that there could be a possibility that at least some forms of IC might be autoimmune. Some researchers even think that some types of IC might be autoimmune, so there might be something there.

    Hope you have good luck with the steriods! I think I have heard of people using steroids inside the bladder with an installation, too.

    Blessings,
    Lori

    Leave a comment:


  • jen74
    started a topic Anyone else take steroids for their IC?

    Anyone else take steroids for their IC?

    Hi Gals.
    I was just wondering if anyone else on here has ever tried a trial of oral steroids for their IC? I am thinking my IC is all autoimmune related and would like to try a trial of a steroid just to see if it would help. I dont think I could convince my uro to give me them though as they do have alot of side effects. But I think it would be worth it to try them for a short time just to see if there is a difference.
    It makes sense that they would help if IC is autoimmune related, and they take down inflammation. I dont get why more doctors have not tried this on their patients at least to see if it would help. I mean I do realize there are side effects, but what if we were to take them when we were having an awful flare or just on an off.
    Have any of you taken steroids for your IC and did it help?
    Jen
Working...
X